Phone: 480.500.7443
8700 E Via De Ventura #130, Scottsdale, AZ, 85258
Send us an Email

Can Treatment for “Low-T” lead to increased hair loss?

Patient’s Question:

Hello Dr. Friedman,

I am an overweight male in his mid-40s who has just started testosterone replacement therapy as recommended by a doctor. I’ve had two injections so far and I must admit, I am feeling a noticeable improvement in all things relevant. My question to you is – I know that increased DHT in men (and women) causes hair loss, so I am wondering if this synthetic testosterone I am taking will increase DHT production, and if I need to take Propecia to offset this? My doctor I am seeing for the “Low-T” treatment says it could lead to more hair loss and wrote me a prescription for Propecia. I’m not keen on getting another prescription if I don’t have to, so I wanted to check with you and see what your thoughts were.

Dr. Friedman’s Answer:

I commend your doctor for alerting you to the possibility for more hair loss after taking Testosterone.  Testosterone breaks down to Dihydrotestosterone (DHT) which causes hair loss in those individuals who have a sensitivity to DHT (a predilection for Male or Female Androgenetic Alopecia).  Propecia or Finasteride is a 5 alpha reductase inhibitor which results in blocking the conversion from Testosterone to DHT.

Thank you for your inquiry. Please call us at 480.500.7443 or send us an EMAIL if you have any further questions.

Dr. Shelly Friedman, DO
Board Certified Hair Restoration Surgeon
Arizona’s Most Trusted Hair Loss Doctor
Named Phoenix Magazine’s Top Doc – Hair Transplant Surgeon

 

 

—###—

Would you like to share your thoughts?

Your email address will not be published.